Alert archive / Virginia / Flash Flood Warnings in 2020
Flash Flood Warning 12, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Jun 4, 2020, 5:35 PM EDT for Washington County, Virginia. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 4, 2020, 5:35 PM EDT (21:35 UTC)
- Expired
- Jun 4, 2020, 7:30 PM EDT
- In force
- 115 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
County Washington County, VA
The radar
The Roanoke radar (KFCX), 137 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.6 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 546 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 1356 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
915
WGUS54 KMRX 042135
FFWMRX
VAC191-042330-
/O.NEW.KMRX.FF.W.0012.200604T2135Z-200604T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Morristown TN
535 PM EDT Thu Jun 4 2020
The National Weather Service in Morristown has issued a
* Flash Flood Warning for...
Eastern Washington County in southwestern Virginia...
* Until 730 PM EDT.
* At 534 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Glade Spring, Damascus and Emory-Meadow View.
This includes the following streams and drainages...North Fork
Holston River, Patterson Branch, Ketchum Branch and Dry Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 3661 8172 3662 8198 3688 8179 3679 8170
3672 8166
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
DGS1 follow-up statement
793
WGUS74 KMRX 042320
FFSMRX
Flash Flood Statement
National Weather Service Morristown TN
720 PM EDT Thu Jun 4 2020
VAC191-042330-
/O.EXP.KMRX.FF.W.0012.000000T0000Z-200604T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington VA-
720 PM EDT Thu Jun 4 2020
...THE FLASH FLOOD WARNING FOR EASTERN WASHINGTON COUNTY WILL EXPIRE
AT 730 PM EDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3661 8172 3662 8198 3688 8179 3679 8170
3672 8166
$$
DGSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 3:13 PM EDT, 2 hours 22 minutes earlier.
Area forecast discussion, Jun 4, 3:13 PM EDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION National Weather Service Morristown TN 313 PM EDT Thu Jun 4 2020 .SHORT TERM (This Afternoon through Friday)... Focus for convection so far this afternoon has been over the terrain of the Cumberland Plateau and southern Appalchians along the TN/NC line. In the upper levels, broad troughing continues across the region. PW values are in the 75th-90th percentile for early June in the 1.5-1.8 inch range. Showers and storms will continue to increase in coverage and intensity throughout the afternoon with the hot and humid atmosphere. Temperatures have risen into the mid 80s this afternoon with dewpoints in the mid 60s to low 70s. This combination yields SBCAPE values in the 1000-2000 J/Kg range. There is not much in the way of deep layer shear to speak of with 0-6 km Bulk Shear values of 10-20 kts. Overall, do not expect any organized severe weather but could see a storm briefly pulse up to become marginally severe. Isolated damaging wind gusts will be the main threat with these storms. Heavy rainfall will also be possible leading to the possibility of brief flooding issues in areas of poor drainage. Expect most of the convection will be diurnal and will come to an end shortly after sunset. Lows tonight will range from the mid 60s to low 70s. Starting to see more and more models pick up on a MCS back to the west later tonight that will track into the forecast area near daybreak. There is a robust shortwave trough currently back to the west across the Mid-Mississippi River Valley. This trough is forecast to continue eastward across the Tennessee River Valley late tonight into early Friday morning. The MCS will be weakening as it moves into the forecast area and some of the models show that it completely falls apart before making it to the Cumberland Plateau. However, more and more guidance keeps this together as the trough swings through the region. Due to it being late in the night early into the morning, there won't be as much in the way of instability to work with. Due to the latest trends, have increased PoPs across the region in the 09-15z timeframe for Friday. With this scenario, would expect less coverage of afternoon showers/storms on Friday and have decreased PoPs during this time to account for this. Highs on Friday will be in the 80s for most locations. MA .LONG TERM (Friday Night through Thursday)... A summer-like pattern continues in the long term period with above normal temperatures with multiple chances for showers and thunderstorms. Rain chances remain on Saturday with drier conditions on Sunday. Chances gradually increase next week with uncertainty still remaining for the strength and track of TC Cristobal. Friday Night through Monday The period commences with a weak upper trough centered just east of the County Warning Area (CWA) and an upper ridge across the inter-mountain west. This ridge is associated with surface high pressure across the southeast United States. The consensus is for TC Cristobal to be churning a couple hundred miles off the Gulf Coast, centered northwest of Cuba. The upper level trough will begin to deepen as the ridge begins to amplify. Lingering convection from during the day will keep some PoPs in the forecast for the overnight period with better coverage expected over the higher terrain. Heading into Saturday, focus turns to an advancing frontal boundary that is expected to drop south from the Great Lakes Region. PWAT values of 1.25 to 1.5 inches are anticipated, which isn't too anomalous but is still 0.25 inches above normal for this time of year. During the day, significant daytime heating with weak flow aloft creates an environment with relatively high CAPE but little to no shear. Current indications are for up to 1,500 J/kg of instability with 0-6 bulk shear values of generally 15 knots or less. Accordingly, diurnal convection ahead of the front is expected, but severe potential looks to remain limited. The boundary drops south heading into Sunday, resulting in relatively drier conditions with northern portions of the CWA possibly seeing dew points in the 50s throughout the day. Nevertheless, seasonal temperatures still persist with some slight cooling. By Monday, Cristobal is expected to have made landfall and be centered in the LA area. Confidence is still fairly decent among model guidance for this placement, but there is uncertainty for the extent of rain bands. Deterministic GFS and Canadian-NH data brings precipitation into the southern valley/plateau by Monday afternoon. However, ensemble means keep precipitation in GA/AL. Accordingly, slight chance PoPs were utilized to account for this uncertainty. 500mb height rises of 2 dam from Sunday will increase the possibility for temperatures to rise near or above the 90-degree mark. Tuesday through Thursday Much of the later portion of the extended period depends on the track and progression of the remnants of Cristobal on land. The Canadian-NH is much more progressive with the system than the GFS. The Canadian-NH brings it towards Illinois by Wednesday with the GFS suggesting a stall over the deep south. Either solution suggests increasing PoPs on Tuesday with likely PoPs reasonable on Wednesday. The likely PoPs are justified based on either Gulf flow from the progressive solution or from continued rain bands based on stalling in the deep south. Ensemble means also keep PWAT anomalies of 0.25" to 0.50" through Wednesday. There is still a lot of uncertainty, however. At the very end of the period, the GFS suggests another system over the Atlantic, which could produce more rain chances. Weak flow aloft and a summer pattern will keep 20%-30% PoPs into Thursday. BW && .AVIATION... 18Z TAF DISCUSSION. VFR conditions will feature throughout the TAF cycle. Scattered showers/storms will continue to develop this afternoon with the broad troughing across the region. Due to this, have VCTS mentioned in all the TAFs this afternoon and evening. Any ongoing convection should diminish in coverage and intensity around sunset with the loss of daytime heating. Models indicate another round of showers/storms near daybreak as a shortwave trough rotates through the region. Have VCTS mentioned in the TAFs after 09-12z. It is difficult to time these showers and storms but if a shower or storm does directly impact a terminal, flight conditions will briefly go down to IFR/MVFR. MA && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 70 87 70 91 70 / 60 60 20 30 10 Knoxville McGhee Tyson Airport, TN 70 86 69 90 68 / 60 70 20 30 10 Oak Ridge, TN 69 86 69 91 67 / 60 50 20 30 10 Tri Cities Airport, TN 65 82 66 86 61 / 50 60 30 50 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous weather outlook, Jun 4, 4:02 AM EDT, 13 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 402 AM EDT Thu Jun 4 2020 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-050815- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 402 AM EDT Thu Jun 4 2020 /302 AM CDT Thu Jun 4 2020/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Today and Tonight While widespread severe storms are not expected, a few strong to marginally severe storms could occur this afternoon. Isolated damaging wind gusts would be the most likely threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time.
In the hours before
Special weather statement, Jun 4, 4:52 PM EDT, 43 minutes before
Special Weather Statement National Weather Service Morristown TN 452 PM EDT Thu Jun 4 2020 TNZ017-046-042115- Sullivan TN-Northwest Carter TN- 452 PM EDT Thu Jun 4 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SULLIVAN COUNTY UNTIL 515 PM EDT... At 451 PM EDT, Doppler radar was tracking a strong thunderstorm near Elizabethton, moving north at 15 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Bristol Tn, Bluff City, Morril's Cave, Blountville and Hunter. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3637 8218 3639 8229 3654 8232 3652 8207 TIME...MOT...LOC 2051Z 187DEG 14KT 3643 8224 Garuckas
Special weather statement, Jun 4, 5:02 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Morristown TN
502 PM EDT Thu Jun 4 2020
TNZ044>046-042130-
Washington TN-Northwest Carter TN-Unicoi TN-
502 PM EDT Thu Jun 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WASHINGTON AND
NORTHEASTERN UNICOI COUNTIES UNTIL 530 PM EDT...
At 501 PM EDT, Doppler radar was tracking a strong thunderstorm over
Erwin, moving northeast at 15 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Johnson City, Erwin, Jonesborough, Banner Hill, Midway, Pine Crest,
Unicoi, Milligan College and Embreeville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3625 8229 3624 8228 3623 8226 3621 8227
3610 8238 3615 8249 3634 8244 3627 8223
TIME...MOT...LOC 2101Z 203DEG 13KT 3617 8239
GaruckasSpecial weather statement, Jun 4, 5:05 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Morristown TN
505 PM EDT Thu Jun 4 2020
TNZ017-046-042130-
Sullivan TN-Northwest Carter TN-
505 PM EDT Thu Jun 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SULLIVAN AND NORTH
CENTRAL CARTER COUNTIES UNTIL 530 PM EDT...
At 505 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bristol Tn, moving northeast at 15 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Bristol Tn, Bristol Va, Bluff City, South Holston Dam, Morril's Cave,
Harr and Hunter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3658 8191 3657 8193 3655 8193 3653 8197
3651 8199 3650 8198 3638 8214 3647 8227
3660 8221 3659 8194 3661 8192 3658 8188
TIME...MOT...LOC 2105Z 215DEG 15KT 3648 8217
GaruckasSpecial weather statement, Jun 4, 5:14 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Morristown TN
514 PM EDT Thu Jun 4 2020
TNZ018-VAZ008-042145-
Johnson TN-Washington VA-
514 PM EDT Thu Jun 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL JOHNSON AND
SOUTHEASTERN WASHINGTON COUNTIES UNTIL 545 PM EDT...
At 514 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Mountain City, moving northeast at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Damascus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3660 8167 3652 8189 3656 8193 3657 8193
3658 8191 3658 8188 3660 8187 3661 8183
3662 8192 3659 8194 3660 8196 3675 8179
TIME...MOT...LOC 2114Z 229DEG 18KT 3659 8186
GaruckasSpecial weather statement, Jun 4, 5:17 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Morristown TN
517 PM EDT Thu Jun 4 2020
TNZ044-042145-
Washington TN-
517 PM EDT Thu Jun 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WASHINGTON COUNTY UNTIL
545 PM EDT...
At 517 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Jonesborough, or 13 miles northeast of Greeneville,
moving northeast at 20 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Johnson City, Jonesborough, Midway, Telford, Leesburg, Avondale and
Limestone.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3619 8262 3622 8265 3632 8264 3642 8254
3629 8241
TIME...MOT...LOC 2117Z 229DEG 18KT 3626 8262
GaruckasSpecial weather statement, Jun 4, 5:30 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Morristown TN
530 PM EDT Thu Jun 4 2020
TNZ016-042-042200-
Northwest Greene TN-Hawkins TN-
530 PM EDT Thu Jun 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAWKINS AND
NORTHEASTERN GREENE COUNTIES UNTIL 600 PM EDT...
At 529 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Surgoinsville, or 12 miles east of Rogersville,
moving northeast at 20 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Kingsport, Surgoinsville, Church Hill, Baileyton, Jearoldstown, Fall
Branch and Bays Mountain Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3649 8264 3647 8268 3645 8270 3643 8268
3641 8270 3642 8265 3641 8263 3637 8263
3628 8279 3636 8291 3657 8276
TIME...MOT...LOC 2129Z 216DEG 16KT 3637 8279
GaruckasThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 4:38 PM EDT | Special Weather Statement | MRX | Washington | 37 min |
| Jun 4, 5:00 PM EDT | Areal Flood Advisory | MRX | Washington, City of Bristol | 2 hr |
| Jun 4, 5:05 PM EDT | Special Weather Statement | MRX | City of Bristol | 25 min |
| Jun 4, 5:14 PM EDT | Special Weather Statement | MRX | Washington | 31 min |
| Jun 4, 5:40 PM EDT | Special Weather Statement | MRX | Washington | 35 min |
| Jun 4, 6:22 PM EDT | Special Weather Statement | MRX | Scott | 23 min |
| Jun 4, 6:29 PM EDT | Special Weather Statement | MRX | City of Bristol | 31 min |
| Jun 4, 6:41 PM EDT | Special Weather Statement | MRX | Russell | 34 min |
Nearby
Flash Flood Warnings in Virginia, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.